What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 30, 11:26 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, May 30, 11:26 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1226 PM EDT Fri May 30 2025
.SYNOPSIS...
A potent low brings stout rainfall Friday, with strong storms
possible across the south. Showers/storms linger Saturday. Dry
next week, turning hot by midweek.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 730 AM Friday...
After collaboration with neighbors, we did join in with a Flood
Watch for the northeastern quadrant of our CWA, minus Taylor and
Harrison counties.
As of 255 AM Friday...
Most valleys across central and southern WV, into NE KY and SW
VA appear to have fog or low stratus in them, even in areas that
have had high clouds overhead. Fog is more patchy in nature, or
absent altogether, over most of SE OH and north-central WV,
though some breaks in the clouds may allow a quick deterioration
there over the next few hours. Between rain expected to move in
from the west, and winds starting to stir as a low pressure
system approaches from the west, fog should generally dissipate
between 7 AM and 10 AM this morning.
That rain, currently moving into SW Ohio and central KY, should
work east towards the Huntington Tri-State area between sunrise
and 9 AM, then spread across the rest of the CWA by around
midday. The low is forecast to move across the southern
coalfields this morning, then up along the mountains this
afternoon before shifting off to the east this evening. South of
the low and its associated fronts, there may be enough warm
advection to promote sufficient instability for some stronger
storms, and SPC did maintain the marginal risk over our area.
The main concern would be for strong winds, but given the
proximity of the boundaries and low, and some forecast soundings
showing nicely looping hodographs in the lower levels, if a
strong enough storm develops, a tornado can't be ruled out. Once
the low pushes the cold front through a given location, the
severe weather threat should end there. Some thunderstorms are
possible north/northwest of the front, but severe storms are not
anticipated.
The main round of showers lingering into this evening should
largely be tamped down by around midnight tonight. However,
models are in reasonably good agreement that a trailing upper-
level shortwave will bring a resurgence in shower activity later
tonight into Saturday morning. For much of the area, the current
QPF forecast using mostly WPC data shows fairly widespread 1.00"
or more for the Ohio Valley down through the Charleston Metro
and east to the mountains, with lesser amounts for our far NW
counties, and our far southern counties. The best chance for
totals getting up to or even over 2" appears to be over the
northeastern corner of the CWA, especially the northern
mountains and their western slopes. Given that this area has
already received 1.5-2.25" of rain in the Tue-Thurs system, that
would be our main area of concern for potential flooding. While
a few of the HREF members show concerning high-end rainfall
potential, at this time, in coordination with neighbors and WPC,
we opted to hold off on any expansion of the Flood Watch into
our CWA and will defer to the next shift to monitor the morning
model data.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1224 PM Friday...
The upper-level low responsible for bringing unsettled weather
to our region will pull away into eastern Ontario and Quebec
Sunday, and high pressure will slowly build into the Ohio Valley
behind it. Dry weather is expected across our region Sunday,
But lower heights and cold air aloft will keep temperatures
below normal Sunday afternoon. Highs will only be in the upper
60s to lower 70s Sunday.
Upper-level heights will begin to rise Monday as a ridge shifts into
the eastern U.S. This will allow a period of warm and dry weather to
return with high temperatures expected to rebound into the middle to
upper 70s areawide.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 1224 PM Friday...
The upper-level ridge will center itself over the middle Ohio Valley
Tuesday with temperatures expected to soar into the upper 80s. The
ridge will shift farther to the east Wednesday, with the axis
focused over the East Coast. A south-southwesterly flow will
transport warm, muggy air into the middle Ohio Valley with
temperatures reaching the upper 80s to lower 90s and dew points
rising to the middle 60s.
Model variability increases for the late portion of next week, but
models are suggesting the next low pressure system should approach
by next Thursday, which will reintroduce rain chances into the
region through at least next Friday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 730 AM Friday...
Fog and low stratus lingers for our southern/eastern sites. It
is gradually burning off or mixing out as the sun comes up for
eastern areas with clear skies, and winds start to pick up in
the south and west as the low pressure system approaches the
CWA. Even when fog clears, we can expect areas of MVFR to IFR
VSBY in moderate to heavy rain. We also expect MVFR ceilings to
be fairly widespread much of the TAF period, and IFR ceilings
will track eastward with the low pressure system through the
day, then get hung up along and northwest of the mountains this
evening into the overnight hours.
Did a mix of TEMPO and PROB30 groups for thunderstorms during
the afternoon and evening hours, depending on the level of
confidence, with TEMPOs for the three southern sites, and PROB30
for the 3 northern sites. Some of the storms today could be
strong to severe, with strong winds, hail, and a tornado
potential as well.
Light winds this morning will pick heading towards and beyond
midday as the low tracks across the CWA. Behind the low and cold
front, NW'ly will pick up and become gusty, then shift more W'ly
this evening into the overnight hours.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium on impacts and timing.
ALTERNATE SCENARIOS: Timing of rain arrival and intensity may
vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY M H H H H H L L M H M H
HTS CONSISTENCY H H H H M H H H H H H H
BKW CONSISTENCY H H H H M H H H H H H H
EKN CONSISTENCY H H H L L H H M H L H H
PKB CONSISTENCY H H H M M H L L H M H H
CKB CONSISTENCY H H H H H M H H H H M H
AFTER 18Z SATURDAY...
IFR at times in showers and thunderstorms late Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ027-028-030-039-040-
519>523-525-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/JMC
NEAR TERM...FK
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...FKHazardous weather outlook, May 30, 1:05 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
205 PM EDT Fri May 30 2025
WVZ027-028-030-039-519>523-525-526-311815-
Clay-Braxton-Lewis-Upshur-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
205 PM EDT Fri May 30 2025
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...
...TORNADO WATCH 348 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong thunderstorms are possible on Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ033-034-515>518-524-311815-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Southeast Pocahontas-
205 PM EDT Fri May 30 2025
...TORNADO WATCH 348 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast,
southeast and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Showers and thunderstorms will increase the risk of excessive
rainfall this afternoon. One to two inches of rain is expected with
locally higher amounts possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong thunderstorms are possible on Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ040-311815-
Barbour-
205 PM EDT Fri May 30 2025
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...
This Hazardous Weather Outlook is for portions of northern West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
In addition, isolated strong to severe thunderstorms will be capable
of producing damaging wind gusts or an isolated tornado this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong thunderstorms are possible on Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>026-029-
031-032-311815-
Greenup-Carter-Boyd-Lawrence-Meigs-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Gilmer-Harrison-Taylor-
205 PM EDT Fri May 30 2025
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central,
northern, southern and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Heavy rainfall will pose a risk of excessive rainfall this, with one
to three inch storm totals, and locally higher amounts possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083-084-311815-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
205 PM EDT Fri May 30 2025
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Special weather statement, May 30, 10:45 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
1145 AM EDT Fri May 30 2025
VAZ003-004-301630-
Dickenson VA-Buchanan VA-
1145 AM EDT Fri May 30 2025
...STRONG THUNDERSTORMS WILL IMPACT DICKENSON AND BUCHANAN COUNTIES
THROUGH 1230 PM EDT...
At 1142 AM EDT, Doppler radar was tracking a line of strong
thunderstorms near Gaskill, or near Clintwood, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Big Rock, Trammel, Paw Paw, Clinchco, Oakwood, Stacy,
Nora, Vansant, Hurley, McClure, and Roseann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Some storms within the line may intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3702 8248 3713 8255 3720 8255 3727 8235
3754 8197 3753 8194 3751 8193 3747 8200
3744 8194 3736 8193 3733 8187 3728 8185
3728 8178 3722 8174 3713 8192 3713 8199
3705 8204 3704 8217 3699 8226 3696 8235
TIME...MOT...LOC 1542Z 272DEG 36KT 3715 8258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, May 30, 10:57 AM EST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1157 AM EDT Fri May 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM Flash Flood 2 N Grayson 38.36N 82.94W
05/30/2025 Carter KY Public
Roadway flooded with fast moving water along
Stan Branch.
&&
JRMSpecial weather statement, May 30, 11:00 AM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1200 PM EDT Fri May 30 2025
WVZ005>007-013-014-301645-
Mason WV-Lincoln WV-Wayne WV-Cabell WV-Putnam WV-
1200 PM EDT Fri May 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MASON...CABELL...
PUTNAM...NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES THROUGH
1245 PM EDT...
At 1200 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wayne, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntington, Nitro, Winfield, Wayne, Hamlin, Proctorville, Beech Fork
State Park, Hurricane, Barboursville, Milton, Eleanor, Buffalo, Poca,
Ona, Culloden, East Lynn Lake, Centerville, Teays Valley, Cross
Lanes, and West Hamlin.
This includes Interstate 64 in West Virginia between mile markers 8
and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3831 8257 3844 8240 3844 8233 3850 8230
3866 8208 3861 8187 3844 8179 3840 8190
3835 8191 3806 8251 3826 8258
TIME...MOT...LOC 1600Z 240DEG 35KT 3826 8247
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
08Special weather statement, May 30, 11:25 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
1225 PM EDT Fri May 30 2025
WVZ005-013-014-024>026-301715-
Boone WV-Lincoln WV-Logan WV-Mingo WV-Wayne WV-Putnam WV-
1225 PM EDT Fri May 30 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINGO...SOUTHERN
PUTNAM...LINCOLN...NORTHWESTERN LOGAN...SOUTHEASTERN WAYNE AND
NORTHWESTERN BOONE COUNTIES THROUGH 115 PM EDT...
At 1224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hode, or 9 miles east of Inez, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Madison, Logan, Chapmanville, Ranger, Mount Gay-Shamrock,
Spurlockville, Harts, Chief Logan State, Holden, Gill, Kiahsville,
Dunlow, Julian, Danville, West Logan, Kermit, Mitchell Heights, Mount
Gay, Turtle Creek, and Crum.
This includes Route 119 near mile marker 14, and between mile markers
16 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3809 8244 3832 8196 3815 8178 3776 8202
3780 8237 3782 8238 3781 8240 3783 8240
3785 8242 3786 8242 3787 8241 3790 8244
3791 8246
TIME...MOT...LOC 1624Z 271DEG 23KT 3790 8237
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, May 30, 12:27 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
127 PM EDT Fri May 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Flash Flood 1 SSE Wurtland 38.54N 82.76W
05/30/2025 Greenup KY 911 Call Center
Water over the roadway.
&&Local storm report, May 30, 12:32 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
132 PM EDT Fri May 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM Tstm Wnd Dmg 4 ESE Clintwood 37.13N 82.38W
05/30/2025 Dickenson VA Public
Tree down blocking both sides of traffic.
&&